Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS North Platte, NE

May 23, 2004Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2004, 7:49 PM MDT for Cherry County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 7:49 PM MDT (01:49 UTC)
Expired
May 23, 2004, 8:15 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS53 KLBF 240149
SVRLBF
NEC031-240215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
748 PM MDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 815 PM MDT

* AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF MERRIMAN...OR ABOUT 18 MILES
  NORTHEAST OF GORDON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAN AROUND 805 PM MDT
  6 MILES WEST OF ELI AROUND 815 PM MDT

LAT...LON 4299 10208 4267 10206 4272 10139 4297 10143

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:13 PM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 23, 2:13 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SUN MAY 23 2004

...FORECAST CONCERNS POSSIBLE SHOWERS AND THUNDERSTORMS IN THE
NORTH THEN TEMPERATURES...

.NEAR TERM...STRONG WINDS ALOFT ARE SHEARING TCU ACROSS WRN NEB.
TONIGHT...STRONG 700MB WAA COUPLED WITH 50-60KT 850MB SRLY JET WILL
FIRE ON A SHORT WAVE MOVING THROUGH SD.  EXPECT THE ACTIVITY WILL
GRAZE NORTHERN ZONES.  SEVERE WX COULD DEVELOP BRIEFLY ACROSS HOLT
AND BOYD COUNTIES.  800MB LIS AT 15Z MONDAY APCHG -10...STRONG
SHEAR AND 700MB OMEGA.  ADDED 30 POP NERN ZONES FOR MONDAY MORNING.

REST OF MONDAY...COLD FRONT WORKS OVER FCST AREA AS ERN NEB GETS
ANOTHER ROUND OF SVR WEATHER.

.LONG TERM...

TUES...SHORT WAVE CURRENTLY OVER SRN CA MOVES THRU KS.  SOME MID
LEVEL MOISTURE MIGHT BE ENOUGH FOR SHRA ACROSS CNTL/SRN PTN OF FCST
AREA BUT WILL HOLD OF ON MENTION OF SHRA.

WEDS AND THUR...GRADUAL MODERATION IN TEMPERATURES...THE ETA...AVN...
ECMWF ARE IN VERY GOOD AGREEMENT.

FRI-SAT-SUN...ECMWF AND GFS SUGGEST SIGNIFICANT STORM SYSTEM...12Z
GFS SUGGESTS A PORTION OF THIS SYSTEM WILL AFFECT THE SRN PLAINS
BUT ERRORS COULD BE LARGE.

&&

.SYNOPSIS...NW FLOW HAS TAKEN OVER FCST AREA.  STRONGLY SHEARED BUT
WEAK INSTABILITY WILL LIMIT CONVECTIVE INITIATION THROUGH THURSDAY.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 23, 2:47 PM MDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN MAY 23 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-241100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
347 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS EVENING IN
NORTHERN PORTIONS OF THE OUTLOOK AREA. MAINLY NORTH OF HIGHWAY
2. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED HOWEVER AN ISOLATED
STORM MAY DRIFT OUT OF THE BLACK HILLS AND PINE RIDGE REGION INTO
NORTHERN SHERIDAN OR NORTHWEST CHERRY COUNTY THIS EVENING...AND
CONTAIN LARGE LARGE HAIL OR DAMAGING WINDS.

A FRONT AND LOW PRESSURE SYSTEM FROM THE NORTHERN ROCKIES IS EXPECTED
TO GENERATE ENOUGH LIFT FOR ISOLATED THUNDERSTORMS THIS EVENING AND
TONIGHT OVER THE THE WESTERN HIGH PLAINS. UPPER LEVEL WINDS WILL
ALLOW THESE STORMS TO DRIFT NORTHEAST INTO NORTHWESTERN PORTIONS OF
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE ACROSS
NORTHEAST PORTIONS OF THE OUTLOOK AREA ALONG AND NORTH OF A WARM
FRONT. INSTABILITY ALOFT WILL BE STRONG ENOUGH THAT ISOLATED STORMS
MAY BE CAPABLE OF PRODUCING LARGE HAIL DURING THE MORNING HOURS. THE
AREA OF GREATEST RISK WOULD BE EAST OF HIGHWAY 183.

THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND SOUTHWEST NEBRASKA EARLY
TUESDAY WITH ANOTHER FRONT STALLING ON THE CENTRAL PLAINS.

ANOTHER SYSTEM FRIDAY IS EXPECTED TO BRING A SLIGHT CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THROUGH TUESDAY.

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:59 PM MDTTornado WarningLBFCherry31 min
May 23, 8:28 PM MDTTornado WarningLBFCherry32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.